• myrna myrna
    December 20, 2009
    what is spinal pressure about, does a high reading mean something else can be wrong?
    myrna myrna
    December 20, 2009

    friend had spinal puncher,wastold pressure was high, but didn't say what that might mean. Can any one tell me what that would mean?   

    READ MORE

FROM OUR EXPERTS

This question has not been answered by one of our experts yet.


FROM OUR COMMUNITY

  • Nancy Harris Bonk December 21, 2009
    Nancy Harris Bonk
    December 20, 2009

    Hi myrna,

     

    It would be really hard to say what your friend's condition would be because we are not medical professionals here, and your friend wouldn't want to be diagnosed online anyway. What did her doctor tell her? I can provide a bit of information for her she can share with her doctor, how does that sound?


    Idiopathic Intracranial Hypertension (IIH) formerly known as Pseudotumor Cerebri, is a condition where our bodies don't absorb and/or produces too much cerebrospinal fluid (CSF.) This in turn makes the CSF pressure increase causing headaches and a host of other symptoms. You can read more about this in the article:

    Pseudotumor Cerebri (IIH) - The Basics

     

    I hope this helps,

    Nancy

     

     

     

    READ MORE
    • Red65
      January 29, 2010
      Red65
      January 29, 2010

      As someone who was diagnosed last year with IIH/PTC, the higher than normal pressure found during the lumbar puncture confirmed what my neuro had already suspected.  They originally suspected MS but the MRI's came back ok so they did the lumbar puncture looking for signs of it in the fluid but my neuro suspected the PTC and he was right.  In addition to the high pressure I was having vision problems.  When my neuro's PA looked into my eyes he found papilledema or swelling around the optic nerve (which can lead to permanent damage to your eyes if not treated). 

       

      I was also experiencing migraine quality headaches that no medicine would help and a lot of balance problems.  Fortunately the person doing the lumbar puncture drained the fluid until it was in normal ranges and then my neuro started me on a diuretic called Diamox.  Some people end up needing shunts to drain excess fluid so I was very blessed.  After losing some weight it seems that my IIH has gone into remission although I get evaluated for any signs of it coming back monthly.

       

      So, that's my experience with that.  There may be other causes for the high pressure so that is something that the doctor will need to diagnose.

       

      Hope this helps.

      READ MORE
    • Nancy Harris Bonk
      January 29, 2010
      Nancy Harris Bonk
      January 29, 2010

      Hi,

       

      I'm so glad to hear your IIH is getting under control. It is a great feeling to be pain free isn't it?

       

      There are some other reasons an LP may reveal "higher than normal" readings. Epilepsy, MS, pitituary tumor and encephalitis to name just a few. One of the first things a doctor may do when looking for IIH, is rule out a brain tumor. It was called Pseudotumor cerebri for a reason - (it acted like a tumor when in fact there was none!). 

       

      Diamox is actually an carbonic anhydrase inhibitor, not a diuretic. carbonic anhydrase is a protein in the body and this med helps reduce its activity. I couldn't tolerate diamox, so I take neptazane aka acetazolime another carbonic anhydrase inhibitor and that works ok.

       

      There is a good site you may want to visit if you haven't been already: Intracranial Hypertension Research Foundation.

       

      Good luck

      Nancy 

      READ MORE
    • Red65
      January 29, 2010
      Red65
      January 29, 2010

      Nancy,

       

      Thank you for clearing up the Diamox classification.  I am familiar with the IHRF but perhaps the original poster would find information there as well as the links you provided.

       

      I had weaned back down to 250mg of Diamox until earlier this week.  I did some research on my new preventative, Zonegran, and there is a warning about not taking both medications so I went ahead and stopped and we will see how everything goes.

       

      Take care and thanks again,

      Kellye

      READ MORE
    • Nancy Harris Bonk
      January 29, 2010
      Nancy Harris Bonk
      January 29, 2010

      Hey, I take Zonegran too!! Watch for any signs of depression, ok? Just FYI

       

      Take care,

      Nancy 

      READ MORE
    • Red65
      January 29, 2010
      Red65
      January 29, 2010

      Thanks!

       

      I've only been on it for a week but NOBODY (doctor or pharmacist) said a word about not mixing it with Diamox.  I was pretty upset about that!  Topamax wasn't getting the job for me so I asked for Zonegran after reading good reviews on the forums for it.  I was started out at 100mg a day and I think I need more because I have had one of the worst migraines of my life for the past 3 days.  I can feel the potential in the Zonegran but I don't think I've hit my "sweet spot" yet.  How many milligrams do you take if you don't mind me asking.

       

      Take care,

      Kellye

      READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.

Most Popular

http://www.healthcentral.com/migraine/cf/slideshows/10-ways-for-migraineurs-to-sneak-in-some-exercise
Migraine Medications and Treatments
Exercise Tips for Migraineurs
Support, Advocacy, Legal Issues
6 Indulgences for Moms with Migraines